zbMATH — the first resource for mathematics

Mountain pass theorems and global homeomorphism theorems. (English) Zbl 0834.58007
Summary: We show that mountain-pass theorems can be used to derive global homeomorphism theorems. Two new mountain-pass theorems are proved, generalizing the “smooth” mountain-pass theorems, one applying in locally compact topological spaces, using Hofer’s concept of mountain- pass point, and another applying in complete metric spaces, using a generalized notion of critical point similar to the one introduced by Ioffe and Schwartzman. These are used to prove global homeomorphism theorems for certain topological and metric spaces, generalizing known global homeomorphism theorems for mappings between Banach spaces.

58C15 Implicit function theorems; global Newton methods on manifolds
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
Full Text: DOI Numdam EuDML
[1] Brezis, H.; Nirenberg, L., Remarks on finding critical points, Comm. Pure Appl. Math., Vol. 44, 939-963, (1991) · Zbl 0751.58006
[2] Browder, F. E., Covering spaces, fiber spaces and local homeomorphisms, Duke Math. J., Vol. 21, 329-336, (1954) · Zbl 0056.16602
[3] Christenson, C. O.; Voxman, W. L., Aspects of topology, (1977), Marcel Dekker New York · Zbl 0347.54001
[4] Ekeland, I., Nonconvex minimization problems, Bull. Amer. Math. Soc., Vol. 1, 443-474, (1979) · Zbl 0441.49011
[5] Hofer, H., A geometric description of the neighborhood of a critical point given by the mountain-pass theorem, J. London Math. Soc., Vol. 31, 2, 566-570, (1985) · Zbl 0573.58007
[6] Ioffe, A. D., Global surjection and global inverse mapping theorems in Banach spaces, Annals of the New York Academy of Sciences, Vol. 491, 181-188, (1987) · Zbl 0709.47054
[7] A. D. Ioffe and E. Schwartzman, Morse Regularity, Stability of Minima and Sufficiency in Extremal Problems, Preprint.
[8] Mawhin, J.; Willem, M., Critical point theory and Hamiltonian systems, (1989), Springer Verlag New York · Zbl 0676.58017
[9] Plastock, R., Homeomorphisms between Banach spaces, Trans. Am. Math. Soc., Vol. 200, 169-183, (1974) · Zbl 0291.54009
[10] Schechter, M., A variation of the mountain pass lemma and applications, J. London Math. Soc., Vol. 44, 2, 491-502, (1991) · Zbl 0756.35032
[11] Schwartz, J. T., Nonlinear functional analysis, (1969), Gordon and Breach New York · Zbl 0203.14501
[12] Spanier, E. H., Algebraic topology, (1966), McGraw Hill New York · Zbl 0145.43303
[13] Ya Zaslavskii, A., Critical points of Lipschitz functions on smooth manifolds, Siberian Math. J., Vol. 22, 63-68, (1981) · Zbl 0568.58011
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.